Imagine this scenario — a patient arrives in the ED, GCS 3, and is intubated for airway protection prior to the arrival of neurosurgery, who evaluates the patient and announces that the pupils are fixed and dilated, and laments that the pupillary exam is unreliable because the patient was given neuromuscular blocking agents, or paralytics to accomplish endotracheal intubation. Are they right? Does the use of depolarizing or non-depolarizing agents affect the pupillary light reflex?
I have heard multiple answers to this question, which often contradict each other, so I did some reading. I found one study from my home institution done by anesthesiologists and one done by emergency physicians that evaluated this prospectively. Andrew Gray and colleagues from UCSF did a prospective study of 20 patients receiving endotracheal intubation for elective surgery, and used pupillometry (a fun device invented here) to measure the PLR in patients randomized to saline, pancuronium or vecuronium. One thing I liked in their paper was the mention of the story of Scott Smith, a physician who self-administered curare to investigate its effects as an analgesic. He was found to be paralyzed but to have intact pupillary reflexes. They found that 100% of the patients in this series continued to exhibit intact pupillary light reflexes after administration of paralytics.
The second study by Caro et al. studied 94 emergency department patients undergoing rapid sequence intubation, with 67 receiving succinylcholine and 27 receiving rocuronium. In this series, which while small and single-center is probably more relevant to emergency medicine practice, two blinded physicians assessed patients for pupillary reflexes following administration of paralytics for RSI, approximately one minute after administration of medications. They too found preserved PLR in the vast majority of patients (91% of those getting succinylcholine and 100% of those getting Rocuronium). For a more exhaustive review and critical appraisal of this one, see the Annals of EM August 2011 Journal Club, in which this paper was covered.
So what to take away from all of this? If someone has a fixed/dilated pupil after the administration of paralytics, do not assume it is from the medication. It probably isn’t, at least according to these data. Induction medications and other agents (especially atropine) can obviously affect pupillary size, but any abnormal findings in the setting of the altered ED patient needing intubation should probably be attributed to badness, and not to the medications given for intubation.